Alert archive / Maryland / Flash Flood Warnings in 2015
Flash Flood Warning 71, NWS Baltimore/Washington
NWS Baltimore/Washington issued this flash flood warning at Aug 20, 2015, 6:30 PM EDT for Harford County, Maryland. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 20, 2015, 6:30 PM EDT (22:30 UTC)
- Expired
- Aug 20, 2015, 9:30 PM EDT
- In force
- 3 hr
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Flood severity
- None
County Harford County, MD
The radar
The Dover AFB radar (KDOX), 109 km from the middle of the area, began a volume at 22:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 20, 8:00 PM EDT | FLASH FLOOD | 2 S Darlington, MD | MOTORIST STRANDED DUE TO HIGH WATER CROSSING ROADWAY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 90 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 10.5 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 416 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 597 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
715
WGUS51 KLWX 202230
FFWLWX
MDC025-210130-
/O.NEW.KLWX.FF.W.0071.150820T2230Z-150821T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
630 PM EDT THU AUG 20 2015
THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHEASTERN HARFORD COUNTY IN NORTHERN MARYLAND...
* UNTIL 930 PM EDT
* AT 629 PM EDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
HEAVY RAIN ACROSS THE AREA. UP TO TWO AND A HALF INCHES OF RAIN
HAVE ALREADY FALLEN. ADDITIONAL RAINFALL AMOUNTS OF ONE INCH OR
GREATER ARE POSSIBLE. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.
* SOME LOCATIONS THAT MAY EXPERIENCE FLOODING INCLUDE...
DARLINGTON AND CHURCHVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNED AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU
CAN DO SO SAFELY.
&&
LAT...LON 3953 7625 3961 7631 3967 7619 3965 7616
3962 7615 3960 7612
$$
ADS2 follow-up statements
518
WGUS71 KLWX 202326
FFSLWX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
726 PM EDT THU AUG 20 2015
MDC025-210130-
/O.CON.KLWX.FF.W.0071.000000T0000Z-150821T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HARFORD MD-
726 PM EDT THU AUG 20 2015
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM EDT FOR
NORTHEASTERN HARFORD COUNTY...
AT 724 PM EDT...DOPPLER RADAR INDICATED BETWEEN 2 AND 4 INCHES OF
RAIN HAS FALLEN ACROSS THE WARNED AREA. ADDITIONAL RAINFALL AMONTS
UP TO ONE INCH ARE POSSIBLE THIS EVENING. CREEKS AND STREAMS
CONTINUE TO RISE DUE TO THE RECENT HEAVY RAINFALL.
SOME LOCATIONS THAT MAY EXPERIENCE FLOODING INCLUDE...
DARLINGTON AND CHURCHVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU
CAN DO SO SAFELY.
&&
LAT...LON 3953 7625 3961 7631 3967 7619 3965 7616
3962 7615 3960 7612
$$
BJL327
WGUS71 KLWX 210124
FFSLWX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
924 PM EDT THU AUG 20 2015
MDC025-210132-
/O.EXP.KLWX.FF.W.0071.000000T0000Z-150821T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HARFORD MD-
924 PM EDT THU AUG 20 2015
...THE FLASH FLOOD WARNING FOR NORTHEASTERN HARFORD COUNTY WILL
EXPIRE AT 930 PM EDT...
THE HEAVY RAIN HAS ENDED...AND FLOODING IS NO LONGER EXPECTED TO
POSE A THREAT. HOWEVER...AREA STREAMS MAY STILL BE RUNNING HIGH AND
FAST...AND THESE AREAS SHOULD BE AVOIDED.
LAT...LON 3953 7625 3961 7631 3967 7619 3965 7616
3962 7615 3960 7612
$$
ADSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Aug 20, 3:02 PM EDT, 3 hours 28 minutes earlier.
Area forecast discussion, Aug 20, 3:02 PM EDT, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
302 PM EDT THU AUG 20 2015
.SYNOPSIS...CDFNT WILL CROSS THE AREA TONIGHT AND MOVE OFF THE MID
ATLC COAST FRI. HIGH PRES WILL BUILD FOR THE WEEKEND.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...SHOWERS AND T-STORMS
ONGOING OVER NORTHEAST MD IN AN AREA OF PRE-FRONTAL CONFLUENCE
AND DEEP MOISTURE. SECOND LINE OF SHOWERS EXTRENDS FROM WRN MD TO
ERN WV MOVING EAST AROUND 20 KTS. BEST FORCING WILL REMAIN ACROSS
NRN HALF OF FCST AREA WITH POTENTIAL FOR CELL MERGERS OVER
NORTHEAST MD WHERE FLOODING THREAT IS HIGHEST. SO...AN ACTIVE
REST OF THE AFTERNOON AND EVENING EXPECTED ESPECIALLY ACROSS
NORTHEAST MD.
CDFNT WILL CROSS THE AREA AROUND 06Z TONIGHT BUT SHOWERS COULD
LINGER TILL MORNING IN THE CHESAPEAKE BAY. NICE DAY ON TAP ON FRI
BUT BREEZY.
&&
.SHORT TERM /6 AM SATURDAY THROUGH SATURDAY NIGHT/...REGION
REMAINS ON THE SOUTHERN SIDE OF SFC HIGH PRESSURE TO START THE
WEEKEND AS LOW PRESSURE DEEPENS OFFSHORE TO THE EAST. NLY FLOW
PERSISTENT OVER THE EASTERN HALF OF THE CWA...WITH LIGHT WINDS
OVER THE WESTERN HALF. SHORTWAVE PASSING JUST NORTH WILL INCREASE
CLOUD COVER NEAR THE MASON-DIXON LINE AFTN TIME PERIOD...WITH
CLEARING SKIES FOR SAT NIGHT.
QUICK RETURN TO WAA WILL PUSH HIGH TEMPS INTO THE 80S WITH 850MB
TEMPS REBOUNDING BACK TO AROUND 14 DEGREES CELSIUS. LOWS GENERALLY
IN THE 50S AND 60S.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...HIGH PRESSURE WILL MOVE OVER THE
AREA DURING THE DAY SUNDAY...THEN WEAKEN AND PULL OFFSHORE BY
SUNDAY NIGHT. AN AREA OF LOW PRESSURE OVER THE WESTERN ATLANTIC IS
EXPECTED TO STAY WELL EAST OF THE AREA MONDAY AS A COLD FRONT
APPROACHES FROM THE WEST. OPERATIONAL GFS RUNS HAVE BEEN THE
DRIEST WITH THIS FRONTAL PASSAGE...BUT APPEARS TO BE A LITTLE
QUICKER AND THUS DEVELOPS LESS SHOWER ACTIVITY DUE TO UNFAVORABLE
TIME OF DAY FOR CONVECTION. KEPT A LOW CHANCE OF
SHOWERS/THUNDERSTORMS OVER THE HIGHLANDS WHERE ADDED TERRAIN
FORCING WOULD RESULT IN HIGHEST PROBABILITIES FOR RAINFALL...WITH
SLIGHT CHANCE/ISOLATED COVERAGE ANTICIPATED ELSEWHERE.
ANOTHER LARGE AREA OF CONTINENTAL HIGH PRESSURE WILL BUILD OVER THE
REGION DURING THE MIDDLE OF THE WEEK ACCOMPANIED BY A DRY AIRMASS
AND SLIGHTLY BELOW NORMAL TEMPERATURES.
&&
.AVIATION /19Z THURSDAY THROUGH TUESDAY/...SHOWERS AND T-STORMS
LIKELY ALL TAF SITES XCPT KCHO WHERE FORCING IS MINIMAL. LIFR CIGS
AND VSBYS POSSIBLE IN HEAVY RAIN. CDFNT WILL BRING A WIND SHIFT
AROUND 06Z EAST TAF SITES EARLIER AT KMRB.
VFR CONDITIONS FOR THE WEEKEND.
LIGHT/VARIABLE WIND SUN W/ VFR AS HIGH PRESSURE MOVES OVERHEAD.
COULD SEE A LITTLE PATCHY FOG SUN NIGHT W/ VERY LIGHT SELY FLOW.
WIND BECOMES SLY AROUND 10 KT MON WITH MAINLY VFR...THOUGH AN
ISOLATED SHWR/TSTM WL BE PSBL MON PM AS CDFNT APPROACHES.
&&
.MARINE...WINDS SHOULD PICK OVERNIGHT WITH FROPA. SCA WILL REMAIN
IN EFFECT AS IS. SPECIAL MARINE WARNINGS MAY ALSO BE REQUIRED.
SCA GUSTS ON GOING ON THE CHESAPEAKE BAY SAT MORNING...BCMG SUB-
SCA BY LATE SAT AFTN AND REMAINING BLW CRITERIA LVLS THRU SAT
NIGHT. SUB-SCA CONDITIONS ON THE TIDAL POTOMAC THRU THE PERIOD.
LIGHT WINDS ARE EXPECTED OVER THE WATERS SUNDAY INTO SUNDAY NIGHT AS
HIGH PRESSURE MOVES ACROSS. WINDS WILL INCREASE A BIT OUT OF THE
SOUTH MONDAY...AND COULD APPROACH SMALL CRAFT ADVISORY LEVEL GUSTS
BUT FOR NOW IT LOOKS LIKE THE GRADIENT MAY REMAIN TOO WEAK TO REACH
THE 18-KNOT THRESHOLD...DUE TO THE DEPARTING HIGH WEAKENING AS IT
ENCOUNTERS LOW PRESSURE WELL OFFSHORE.
&&
.TIDES/COASTAL FLOODING...POSSIBLE MINOR COASTAL FLOODING AT
ANNAPOLIS WITH HIGH TIDE TONIGHT AT 10PM.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR DCZ001.
MD...FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR MDZ005-006-
011-013-014-503>508.
VA...FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR VAZ053-054.
WV...NONE.
MARINE...FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR ANZ535-538.
SMALL CRAFT ADVISORY UNTIL 10 AM EDT FRIDAY FOR ANZ530-531-535-
536-538-539.
SMALL CRAFT ADVISORY UNTIL 2 PM EDT FRIDAY FOR ANZ532>534-537-
540>543.
&&
SYNOPSIS...LFR
NEAR TERM...LFR
SHORT TERM...SEARS
LONG TERM...DFH
AVIATION...SEARS/LFR/DFH
MARINE...SEARS/LFR/DFH
TIDES/COASTAL FLOODING...LFRHazardous weather outlook, Aug 20, 5:01 PM EDT, 1 hour 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 501 PM EDT THU AUG 20 2015 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-211000- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- PATAPSCO RIVER INCLUDING BALTIMORE HARBOR- CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY- CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER- PATUXENT RIVER TO BROOMES ISLAND MD- TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES- ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD- PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 501 PM EDT THU AUG 20 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...TONIGHT A FLASH FLOOD WATCH IS IN EFFECT LATE THIS EVENING FOR THE BALTIMORE- WASHINGTON METROPOLITAN CORRIDOR. LOCALIZED FLASH FLOODING IS POSSIBLE ELSEWHERE...PARTICULARLY NORTH FROM WASHINGTON DC. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-211000- WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY- NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY- NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD- AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE- NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER- NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND- EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN- NORTHERN VA BLUE RIDGE-CENTRAL VA BLUE RIDGE-HAMPSHIRE-MORGAN- BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-EASTERN GRANT- WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON- EASTERN PENDLETON- 501 PM EDT THU AUG 20 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...TONIGHT A FLASH FLOOD WATCH IS IN EFFECT LATE THIS EVENING FOR THE BALTIMORE-WASHINGTON METROPOLITAN CORRIDOR. LOCALIZED FLASH FLOODING IS POSSIBLE ELSEWHERE...PARTICULARLY NORTH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY.
In the hours before
Local storm report, Aug 20, 6:19 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
619 PM EDT THU AUG 20 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM FLASH FLOOD 1 NE BEL AIR 39.54N 76.34W
08/20/2015 HARFORD MD TRAINED SPOTTER
WATER FLOWING 4 TO 6 INCHES DEEP ACROSS EAST BROADWAY
BETWEEN HENDRIX CT AND MALKUS WAY
&&
EVENT NUMBER LWX1500845
KLWThe office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 4:29 AM EDT | Flash Flood Watch | LWX | Anne Arundel, Baltimore, Carroll, Harford, Howard, Montgomery and 2 more | 18 hr |
| Aug 20, 5:20 PM EDT | Flash Flood Warning | LWX | Baltimore, Harford | 3 hr |
Nearby
Flash Flood Warnings in Maryland, 2015Every flash flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.